by Yael A. de Man (medical student Erasmus University of Rotterdam, The Netherlands), Hossein Nousari, M.D. (Assistant Professor, Dept. of Dermatology, JHU), Abid Khan, M.D. (Resident, Internal Medicine, JHBMC), and Joan Bathon, M.D.
- History of Present Illness
- Physical Examination
- Laboratory Studies
- Differential Diagnosis
- Clinical Course
S.T is a 25 year old African-American woman who was diagnosed with rheumatoid factor negative juvenile rheumatoid arthritis (JRA) at age 14. Her only other past medical problem has been mild childhood asthma. Her JRA initially presented with an inflammatory left knee effusion and progressed over the ensuing five years to involve bilateral hips, knees, and ankles, but spared the upper extremities (symmetric polyarticular subtype of JRA). Treatment during this time consisted of nonsteroidal anti-inflammatory drugs (NSAIDS) and a several month course of methotrexate (maximum dose, 12.5mg/wk) that was terminated due to gastrointestinal distress. In 1995 her care was transferred to the adult rheumatology clinic where examination revealed active synovitis in both knees and ankles, a flexion contracture of the left elbow and severe limitation of motion of both hips. Methotrexate (MTX) 15mg per week p.o. was initiated, along with low dose (5mg a day) prednisone in lieu of NSAIDs because of GI intolerance to NSAIDs. Excellent control of her synovitis was achieved with this regimen. However, her end stage hip disease necessitated bilateral hip arthroplasties in 1996 and 1997.
In February 1998 she presented to our clinic with several painful nodules on her lower extremities. She did not complain of joint pain, morning stiffness or fatigue. She displayed no constitutional or systemic symptoms. She was afebrile. Physical examination disclosed two 1-2 cm erythematous, indurated, tender nodules on her left lower leg, with surrounding erythema. Musculosketal examination revealed no active synovitis. Bilateral hip motion was pain free. Results of the clinical examination were otherwise unremarkable except for obesity.
The following laboratory studies were performed:
- white blood cell count 17,400/microL
- erythrocyte sedimentation rate (ESR) 9 mm/hr
- RF <16 IU/L, anti-nuclear antibodies negative
- C3: 34 mg/dL (normal range, 10-34mg/dl)
- C3: 160 mg/dl (normal range, 75-140mg/dl)
- myeloperoxidase antibodies negative
- proteinase-3 antibodies negative
- chest x-ray showed no abnormalities.
Referral was made to dermatology for biopsy and in the intervening time the nodules ulcerated.
- [ ] vasculitis
- [ ] erythema nodosum
- [ ] sarcoidosis
- [ ] pyoderma gangrenosum
- [ ] cutaneous extravascular necrotizing granuloma (CENG)
Biopsy of both ulcers demonstrated dermal necrobiosis and palisading granulomatous inflammation consistent with CENG.
There was no evidence of vasculitis, erythema nodosum, or sarcoid granulomas. Biopsied material and stains for acidfast bacilli, fungi, mycobacteria, and bacteria were all negative.
Her lesions healed spontaneously over several months without a change in her medications.
Approximately one year later she developed recurrent painful nodular lesions on the calves bilaterally which subsequently ulcerated, with her right calf lesion progressing to a 4cm by 4cm ulcer. At this time there was no active synovitis. A trial of high dose prednisone was recommended but the patient refused because of a long-standing history of obesity. She also refused a trial of an alternate immunosuppressive agent. Over the next 12 months, she developed numerous recurrent nodules with ulceration.
Spontaneous healing of some of the lesions occurred but required 4-6 months. At this time, she agreed to a one week course of 60 mg of prednisone when a new nodule appeared, and this strategy appeared to enhance the rate of healing, but did not decrease the rate of appearance of new lesions. Consequently, in March 2000, an anti-TNF agent was recommended. Methotrexate was discontinued at the patients request, and etanercept 25 mg subcutaneously twice weekly was begun. Four weeks later on return visit her lesions were completely healed.
Over the ensuing six months, she developed only one new nodule and, unlike all previous nodules, this nodule did not ulcerate and resolved completely within two months. She currently remains on etanercept and prednisone (10 mg qd).
About this case
Although a wide differential diagnosis was initially considered, including vasculitis, erythema nodosum, sarcoidosis, and pyoderma gangrenosum, the histopathology of both biopsied lesions clearly ruled out these entities. The appearance of dermal necrosis with surrounding granulomatous-like inflammation, combined with negative bacterial and fungal cultures, confirmed the diagnosis of CENG. This case of CENG differs significantly from previously reported cases in RA patients (1-6). Prior case descriptions have generally shown the appearance of CENG in patients with adult onset RA where we report a case in juvenile-onset RA (polyarticular subtype). Secondly, prior cases have been described in RF positive patients with very active synovitis, whereas in our RF negative patient the arthritis was quiescent.
CENG is difficult to treat and generally has a chronic and disfiguring course. Treatment strategies reported over the last two decades have included aggressive local wound care with agents such as potassium permanganate or Buross soaks (4, 5), as well as antibiotics (5), low dose oral corticosteroid therapy (7), and dapsone (6), but dismal results have been reported for nearly all interventions. In our patient the lesions developed despite concurrent treatment with low dose steroids and a therapeutic dose of methotrexate. Whether a sustained course of high dose of prednisone would have prevented recurrence of her lesions is unknown as she refused this regimen due to her obesity. Etanercept, in contrast, played a critical role in the resolution of CENG in this patient. The rapidity of the healing of the two active ulcers after initiation of etanercept (4 weeks) is especially impressive because these ulcers had been present without any significant healing for 6 months prior to initiation of etanercept. Furthermore, she developed only one new lesion after starting etanercept and, unlike all previous lesions, this nodule failed to progress to ulceration. To our knowledge, this is the first case report of successful teatment of CENG with anti-TNF therapy.
Etanercept is a human fusion protein that combines the extracellular binding domain of two p75 TNF receptors to the Fc portion of a human IgG1 antibody molecule. The anti-inflammatory activity of etanercept is mediated by its ability to bind circulating TNF-α and prevent the interaction of TNF-α with its cognate p75 and p55 cell surface receptors. Both etanercept and a monoclonal anti-TNF antibody (infliximab) have been shown to be effective not only in relieving the signs and symptoms of adult and juvenile RA (8, 9), but also in slowing disease progression, as evidenced by their ability to decrease or even halt the appearance of radiographic joint erosions and joint space narrowing (10, 11). The efficacy of anti-TNF therapy in treating extraarticular manifestations of RA has not been examined.
Our patients clinical response to etanercept suggests that TNF plays an important role in the pathogenesis of CENG. The major source of TNF-α is the macrophage, and macrophages are heavily represented in lesions of CENG. Inflammatory bowel disease, another granulomatous condition, also responds to treatment with anti-TNF therapy(12) and infliximab is currently approved for the treatment of this disease.
In summary, we describe the presentation of CENG in an unusual host (seronegative inactive JRA), and the successful treatment of CENG with anti-TNF therapy. Further confirmation of the efficacy of TNF inhibitors in CENG and other granulomatous cutaneous and systemic diseases, and in the treatment of other extraarticular manifestations of RA, is needed. A trial is currently in progress to evaluate the efficacy of etanercept in the management of Wegeners granulomatosis(13).
Cutaneous extravascular necrotizing granuloma (CENG) is now recognized as a distinct histologic entity since its first description as “Churg Strauss granuloma” in 1951(1). In 1966 the term cutaneous extravascular necrotizing granuloma (CENG)(2) was proposed in order to unify a variety of names that described this same clinical entity, including rheumatoid neutrophilic dermatitis, superficial ulcerating rheumatoid necrobiosis (SURN), and Winkelmann granuloma (2-4, 14). CENG is a nonspecific inflammatory process that preferntially involves the extensor aspects of the elbows and digits (1). The lesions are usually symmetrical and discrete but can coalesce, and present as plaques, papules or nodules of a flesh-colored to violaceous color with central crusting or ulceration. Prior to ulceration, the involved areas are often indurated and tender. Histopathologically, the lesions are characterized by a basophilic core of necrosis with polymorphonuclear cells and collagen degradation products, and which is surrounded by a granulomatous mass of histiocytes arranged in palisading arrays(1).
CENG appears to be associated nearly exclusively with systemic immune or auto-immune diseases(1, 2, 4-7, 15, 16) and, in patients with RA, generally occurs in hosts with very active, RF positive, adult onset disease (1, 2, 4-6). CENG has been treated in the past with topical medicines, systemic prednisone, nonsteroidal anti-inflammatory drugs (NSAIDS), and dapsone with unsatisfactory results in most cases (4-7).
15. Chu P, Connolly MK, and LeBoit PE. The histopathologic spectrum of palisaded neutrophilic and granulomatous dermatitis in patients with collagen vascular disease. Archives of Dermatol 130(10):1278, 1994.